Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 133, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2004, 6:29 PM MDT for Elbert County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 6:29 PM MDT (00:29 UTC)
- Expired
- Aug 5, 2004, 7:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Elbert County, CO
The radar
The Denver radar (KFTG), 81 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 060029
SVRBOU
COC039-060115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT THU AUG 5 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
* UNTIL 715 PM MDT
* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHEAST OF MATHESON...OR ABOUT 12
MILES WEST OF LIMON...MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE AND
MATHESON.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3955 10395 3920 10410 3913 10403 3904 10404
3903 10391 3903 10374 3919 10373 3953 10373
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:05 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 5, 3:05 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT THU AUG 5 2004 .SHORT TERM DISCUSSION...DECENT MOISTURE PLUME ACROSS AREA AS SHOWN BY WATER VAPOR IMAGERY. LATEST PRECIPITABLE WATER VALUES HAVE REACHED AN INCH AND MODEL SOUNDINGS INDICATE AN UPWARD CLIMB TO AROUND 1.25 INCHES BY LATE AFTERNOON. SOUTHEASTERLY LOW LEVEL FLOW CONTINUES TO INCREASE ACROSS PLAINS...ALONG WITH THE BEGINNINGS OF A DENVER CYCLONE. GOOD LOW LEVEL MOISTURE IN PLACE...AS NOTED BY 50S AND LOWER 60S DEWPOINTS. SO THE POTENTIAL CONTINUES FOR HEAVY RAIN WITH A BIG CONCERN FOR FLOODING ALONG FOOTHILLS. ANOTHER AREA OF CONCERN EXTENDS FROM THE PALMER DIVIDE NORTHEAST INTO WASHINGTON COUNTY WHERE AREA HAS BEEN SATURATED FROM RECENT RAINS. RADAR SHOWING THUNDERSTORMS MOVING ACROSS MOUNTAINS AND FOOTHILLS... ASSOCIATED WITH SHORTWAVE OVER NORTHWEST COLORADO. STORMS MOVING FASTER THAN THE FORECAST STORM MOTION...WHICH IS A GOOD THING. BUT THERE IS THE POSSIBILITY OF TRAIN ECHOES...WHICH IS NOT A GOOD THING. LATEST MM5 INDICATING BULK OF PRECIPITAION TO OCCUR ALONG FOOTHILLS AND EAST OF THE DENVER METRO AREA WHILE ETA SHOWING MOST OF PRECIP WILL BE ALONG FRONT RANGE. IN EITHER CASE...THERE COULD BE FLOODING PROBLEMS. SO...WILL KEEP THE FLASH FLOOD WATCH GOING. LATEST CAPE ANALYSIS INDICATING VALUES REACHING 1500 J/KG ACROSS PLAINS...SO CANNOT RULE OUT THE POSSIBILITY OF A FEW STORMS PRODUCING MARGINALLY SEVERE HAIL. DIV-Q PROGS SHOW SHOW UPWARD FORCING OVERNIGHT...SUGGESTING THAT SOME PRECIPITATION COULD LINGER ACROSS AREA. FROM WATER VAPOR LOOPS...THERE APPEARS TO ANOTHER SHORTWAVE MOVING NORTH ACROSS WESTERN NEW MEXICO. THIS WAVE SHOULD MAKE ITS WAY ACROSS THE AREA...SO WILL LEAVE THE ISOLD RW- IN PLACE. BOUNDARY LAYER WIND AND MOISTURE PROGS SUGGEST DEVELOPMENT OF STRATUS AND FOG ACROSS EASTERN PLAINS. BUT WITH POTENTIAL FOR LINGERING SHOWERS...WILL NOT MENTION AT THIS TIME. ON FRIDAY... MODELS SHIFT THETA-E AXIS EAST TO KANSAS BORDER...AND DROP PRECIPITABLE WATER VALUES TO BETWEEN .50 INCH AND .75 INCH. CROSS SECTIONS AND FORECAST SOUNDINGS SHOW MOST OF MOISTURE ABOVE MOUNTAIN TOP...SUGGESTING ISOLATED STORM COVERAGE WITH MORE WIND THAN RAIN. NOT EXPECTING MOISTURE TO BE FLUSHED OUT THAT SIGNIFICANTLY...AND WITH DAYTIME HEATING...SHOULD SEE SOME AFTERNOON STORMS. CURRENT FORECAST GRIDS HAVE THE RIGHT IDEA...AND WILL CONTINUE TREND. TEMPERATURE AND THICKNESS GRIDS SUGGEST TEMPERATURES REACHING 90 DEGREES ACROSS PLAINS DURING AFTERNOON WHICH IS IN LINE WITH GUIDANCE. THIS MAY BE A BIT TOO WARM GIVEN STORM POTENTIAL AND WILL UNDERCUT A BIT. .LONG TERM DISCUSSION...A RATHER PERSISTENT WEATHER PATTERN WILL HOLD IN PLACE OVER COLORADO THROUGH THE FORECAST PERIOD. THE UPPER RIDGE OVER NEW MEXICO TODAY WILL RETROGRADE TO ARIZONA OVER THE WEEKEND...LEAVING COLORADO UNDER MODERATE NORTHWESTERLY FLOW ALOFT. ON FRIDAY AND SATURDAY...THERE WILL BE SOME LEE TROUGHING AT LOW LEVELS WHICH WILL ALLOW FOR A LITTLE BIT OF DRYING AND WARMING AT THE LOWER LEVELS. HOWEVER...MID AND UPPER LEVELS WILL REMAIN MOIST...BECAUSE OF THE SUBTROPICAL MOISTURE PRESENTLY TRAPPED BENEATH THE UPPER RIDGE. THE PRESENCE OF THE MOISTURE WILL ALLOW AFTERNOON AND EVENING SHOWER ACTIVITY TO DEVELOP...INITIALLY OVER THE MOUNTAINS AND FOOTHILLS...THEN SPREADING TO THE PLAINS. THE NORTHWESTERLY FLOW ALOFT WILL HELP CREATE A FAVORABLE SHEAR PROFILE FOR SHOWER ACTIVITY. ON SUNDAY...A COLD FRONT WILL DROP DOWN FROM THE NORTHERN PLAINS WITH A REINFORCING SHOT OF COOLER AIR ON MONDAY. THE UPSLOPE FLOW BEHIND THESE FRONTS WILL WORK TO COOL THE AIRMASS BUT ALSO INCREASE MOISTURE LEVELS. WITH THE NORTHWESTERLY FLOW CONTINUING ALOFT...THE PATTERN OF AFTERNOON AND EVENING SHOWER ACTIVITY WILL ALSO CONTINUE. WITH THE AID OF UPSLOPE FLOW ON SUNDAY AND MONDAY...THOSE TWO DAYS MAY BE THE MOST FAVORABLE FOR LOCALLY HEAVY RAIN SHOWERS. LATER SHIFTS CAN REFINE THE DETAILS AS THE TIME GETS CLOSER. GRADUAL DRYING AND WARMING IS EXPECTED THROUGH THE MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE EXPANDS OVER THE WESTERN U.S. AND MID-LEVEL MOISTURE LEVELS EVENTUALLY DECREASE. && .BOU...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR FOOTHILLS AND PLAINS..ZONES 35..36..38>51. && LESZCYNSKI/DANKERS
Hazardous weather outlook, Aug 5, 11:07 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1107 AM MDT THU AUG 05 2004 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1107 AM MDT THU AUG 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...A FLASH FLOOD WATCH FOR THE FOOTHILLS AND NORTHEAST PLAINS FROM NOON TODAY THROUGH MIDNIGHT TONIGHT... A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS COLORADO. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS... FOOTHILLS AND ADJACENT PLAINS...THEN SPREAD ACROSS THE REMAINDER OF THE PLAINS LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING. RAINFALL RATES WILL BE UP TO 2 INCHES IN AN HOUR WITH THE STRONGEST STORMS. THE GREATEST THREAT OF FLASH FLOODING EXISTS ACROSS THE PALMER DIVIDE REGION AND INTO SOUTHERN WASHINGTON COUNTY AS THE GROUND IS ALREADY SATURATED IN SEVERAL AREAS FROM RAINFALL ON WEDNESDAY. OTHER AREAS SUSCEPTIBLE TO FLASH FLOODING ARE THE HAYMAN...OVERLAND AND PICNIC ROCK BURN AREAS. THERE MAY BE JUST ENOUGH INSTABILITY IN THE ATMOSPHERE TO GENERATE A SEVERE STORM WITH MARGINAL HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF STORMS EACH AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK...BUT THE THREAT OF ANY SEVERE WEATHER WILL BE LOW. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AT TIMES...MAINLY SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING TO RELAY REPORTS OF HEAVY RAINFALL AND FLOODING. D-L/DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:36 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.